Hail, Grayson
- When
- August 13, 12:40 PM EST to 12:45 PM EST
- Where
- Grayson County, 0.41 mi WSW of Fries
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.717, -80.977
Hail reported in downtown Fries.
A deepening trough over the Ohio Valley propelled a cold front eastward triggering widespread strong to severe convection. A southeast flow around a surface high off the mid-Atlantic coast brought very high moisture into the area with dew points well into the 70s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A deepening trough over the Ohio Valley propelled a cold front eastward triggering widespread strong to severe convection. A southeast flow around a surface high off the mid-Atlantic coast brought very high moisture into the area with dew points well into the 70s. A few severe thunderstorms produced large hail and heavy rains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 13, 11:31 AM EST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1231 PM EDT SAT AUG 13 2011 .SYNOPSIS... SOUTHEAST FLOW FROM HIGH PRESSURE CENTERED OFF THE MID ATLANTIC COAST WILL BRING INCREASING MOISTURE INTO THE REGION TODAY. A STRONG COLD FRONT WILL THEN MOVE THROUGH THE AREA LATE TONIGHT INTO SUNDAY. COOLER HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE NORTH MONDAY AND TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1045 AM SATURDAY... DEEP MOISTURE RESIDES ALONG AND EAST OF BLUE RIDGE WITH PWATS AROUND 1.50 NEAR BLUE RIDGE PARKWAY TO 1.90 VCNTY OF SOUTH BOSTON. THIS MOIST AIR MASS IS FUELING SCATTERED TO NUMEROUS SHRA/TSRA EAST OF THE BLUE RIDGE...ALONG WITH CONSIDERABLE CLOUDINESS AND SFC DEW POINTS IN THE LOWER TO MID 70S. WEST OF THE MOUNTAINS...THE MOISTURE WAS NOT QUITE AS DEEP...DRY AIR ABOVE 600 MB...AND RESULTANT PWATS OF BETWEEN 1.00 TO 1.50. THIS SOMEWHAT LESS MOISTURE LADEN AIR MASS WAS ALLOWING FOR SOME SUN ACROSS THE WESTERN CWA. FOR THIS AFTERNOON...ANTICIPATE SCATTERED TO NUMEROUS SHRA/TSRA TO CONTINUE OVER THE FOOTHILLS PIEDMONT OF VA/NC. AREAS THAT ARE RECEIVING SUN IN THE WEST SHOULD ALSO SEE THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS AS THE AFTERNOON HEATING RESULTS IN AN INCREASE IN INSTABILITY THERE ALSO. SW FLOW INTO THE WESTERN SLOPES OF THE APPLNS...AND SOUTHERLY FLOW INTO THE BLUE RIDGE...IN ADDITION TO DIFFERENTIAL HEATING BETWEEN THE RELATIVELY CLOUDY EAST VS THE SUNNIER WEST WILL LIKELY ENHANCE THE LIFT OVER THE CWA CREATING AN AREA OF CONVERGENCE ALONG THE MTNS. AS SUCH HAVE MAINTAINED RELATIVELY HIGH POPS AND QPF. TEMPS THIS AFTERNOON SHOULD BE FAIRLY UNIFORM...A TMAX IN THE 80S. MEAN WINDS TODAY ARE 15 KTS OR LESS. THIS WILL INCREASE THE RESIDENCE TIME OF THE SHOWERS...THUS PROMOTING POTENTIAL FOR RAIN AMOUNTS OF AN INCH IN LESS THAN AN HOUR...POSSIBLY 2 INCHES IN LESS THAN AN HOUR IF TRAINING TAKES PLACE. AS SUCH...POOR DRAINAGE FLOODING IS POSSIBLE ESPECIALLY IF THESE SLOW MOVING SHOWERS MOVE OVER AN URBAN AREA. FLASH FLOOD GUIDANCE ACROSS THE CWA REMAINS HIGH AND AREA CREEKS AND STREAMS ARE RUNNING LOW...SO NOT OVERLY CONCERNED WITH FLASH FLOODING...ALTHOUGH IT CAN'T TOTALLY BE RULED OUT IF THUNDERSTORM ANCHORING OR TRAINING WERE TO TAKE PLACE. WILL CONTINUE WITH A MENTION IN THE HWO...BUT NO OTHER HEADLINE NEEDED ATTM. TONIGHT...MODELS HAVE A COLD FRONT APPROACHING THE AREA LATE- TOWARD SUNDAY MORNING...AND THE BEST LIFT ASSOCIATED WITH THE UPPER TROUGH MOVES INTO THE MTNS AFTER 06Z/200 AM. THINK THAT ONCE LATE AFTERNOON/EARLY EVENING CONVECTION WEAKENS...THERE WILL LIKELY BE A BREAK BEFORE MORE SHOWERS AND THUNDERSTORMS MOVE INTO THE MTNS OVERNIGHT. FOR THIS REASON...I HAVE POPS DECREASING THROUGH THE EVENING...AND THEN RAMP BACK UP TO LIKELY AFTER MIDNIGHT ALONG AND WEST OF THE BLUE RIDGE. SHOULD BE A WARM AND MUGGY NIGHT...WITH DEW POINTS AND OVERNIGHT LOWS RANGING FROM THE MID 60S MTNS TO LOWER 70S PIEDMONT. && .SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/... AS OF 345 AM SATURDAY... WE WILL START SUNDAY MORNING OFF WITH WIDESPREAD SHOWERS...AND A FEW THUNDERSTORMS...WHICH WILL DEVELOP AHEAD OF AN UNSEASONABLY STRONG COLD FRONT. A CONTINUOUS FLOW OF MOISTURE INTO OUR AREA DURING THE PREDAWN HOURS WILL RESULT IN PRECIPITABLE WATER VALUES RANGING FROM 1.5 INCHES IN SOUTHEAST WEST VIRGINIA...TO NEARLY 2 INCHES IN THE PIEDMONT...VALUES WHICH WILL SUPPORT PERIODS OF HEAVY RAINFALL. LOOKING FOR STORM TOTAL RAINFALL ACCUMULATION...FOR SUNDAY AND EARLY MONDAY MORNING...TO RANGE BETWEEN 0.75 TO 1.25 INCHES REGION WIDE...WITH LOCALLY HIGHER AMOUNTS. THESE TOTALS ARE GENERALLY BELOW WHAT IS NEEDED FOR FLASH FLOODING...BUT CANNOT RULE OUT STORMS WHICH TRAIN OR REDEVELOP OVER THE SAME LOCATIONS...WHICH CAN LEAD TO LOCALIZED FLASH FLOODING. OVERALL...THIS RAINFALL WILL BE BENEFICIAL TO OUR REGION...AS THERE ARE A MORE THAN A FEW LOCATIONS IN OUR FORECAST REGION WHICH HAVE EXPERIENCED LITTLE TO NO MEASURABLE RAINFALL IN A FEW WEEKS. IN ANY EVENT...THE COLD FRONT IS EXPECTED TO ENTER OUR SOUTHEAST WEST VIRGINIA COUNTIES DURING THE EARLY AFTERNOON ON SUNDAY...AND WILL EXIT OUR SOUTHSIDE VIRGINIA COUNTIES DURING MID EVENING. WEATHER FORECAST MODELS OVER THE PAST FEW RUNS HAVE INDICATED A WAVE DEVELOPING ALONG THE FRONT IN NORTH CAROLINA...AND PUSHING IT NORTHWARD. THIS WAVE MAY SLOW THE EASTWARD PROGRESS OF THE COLD FRONT DURING THE EVENING...WHICH MAY RESULT IN ADDITIONAL HEAVY RAINFALL ACROSS THE PIEDMONT REGION. DO NOT FORESEE ANY MAJOR PROBLEMS WITH THIS SCENARIO AT THIS TIME...BUT IT IS SOMETHING TO KEEP AN EYE OUT FOR REGARDLESS. ONCE THE FRONT PUSHES THROUGH...WE CAN EXPECT A NORTHWEST SHIFT IN WIND DIRECTION AS HIGH PRESSURE BUILDS IN FROM THE UPPER MIDWEST. THESE NORTHWEST WINDS WILL KEEP SHOWERS IN THE FORECAST FOR MONDAY...WITH THE GREATEST SHOWER ACTIVITY FOUND WEST OF THE BLUE RIDGE. THIS ACTIVITY WILL DIMINISH FROM EAST TO WEST ON MONDAY...AND IS EXPECTED TO COME TO AN END IN SOUTHEAST WEST VIRGINIA AND THE NEW RIVER VALLEY BY EARLY TUESDAY MORNING. WILL ALSO BE LOOKING AT A 4 TO 5 MB PRESSURE GRADIENT ACROSS THE REGION ON MONDAY AFTERNOON AS THE HIGH BUILDS IN. THEREFORE...WILL NOT BE SURPRISED TO SEE A FEW REPORTS OF 25 MPH WIND GUSTS ALONG THE HIGHER TERRAIN WEST OF THE BLUE RIDGE. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... AS OF 1230 PM SATURDAY... MEAN FLAT UPPER RIDGE BETWEEN EXITING SHORT WAVE TROF TO THE NORTHEAST AND APPROACHING TROF OVER THE UPPER MIDWEST WILL LIKELY LEAVE BLACKSBURG FORECAST AREA DRY WITH SEASONAL TEMPERATURES ON WEDNESDAY. ASSOCIATED WEAK SURFACE HIGH FORECAST TO MOVE OFFSHORE WEDNESDAY NIGHT AS A SERIES OF SHORT WAVE TROFS PUSH SOUTHEAST OUT OF UPPER MIDWEST...GRADUALLY ESTABLISHING AND AMPLIFYING LONG WAVE TROF OVER THE EASTERN THIRD OF THE NATION THURSDAY INTO FRIDAY. BACKING FLOW ALOFT...WITH SURFACE WINDS VEERING INTO THE SOUTHEAST WITH TIME SHOULD SET THE STAGE FOR A PROLONGED PERIOD OF THETA-E ADVECTION AND ISENTROPIC LIFT...SUPPORTING AN INCREASED THREAT OF SHOWERS/THUNDERSTORMS DURING THE LATE WEEK PERIOD...WITH PRECIPITATION LIKELY TO BE MAXIMIZED ALONG AND IMMEDIATELY EAST OF THE BLUE RIDGE WHERE UPWARD VERTICAL MOTION FIELDS ARE MAXIMIZED DUE TO UPSLOPING COMPONENT. ABUNDANT ANTICIPATED CLOUD COVER AND A GOOD THREAT OF PRECIPITATION THURSDAY THROUGH FRIDAY SHOULD HELP TO COMPRESS THE NORMAL DIURNAL TEMPERATURE CURVE...RESULTING IN SEASONAL TO SLIGHTLY BELOW NORMAL READINGS BY DAY...BUT WITH MILD TEMPERATURES AT NIGHT. MEAN TROF AXIS SHOULD PASS EAST OF THE BLACKSBURG FORECAST AREA BY SATURDAY...ALLOWING FOR SLIGHTLY COOLER AND DRIER AIR TO BEGIN FILTERING INTO THE AREA FROM THE WEST. HOWEVER...COOLER TEMPERATURES ALOFT IN VICINITY OF TROF AXIS...AND TIMING UNCERTAINTIES WARRANT A CONTINUED LOW THREAT FOR LINGERING SHOWERS UNTIL A MORE SUBSTANTIAL PUSH OF DRIER AIR ARRIVES BY SUNDAY. HPC GUIDANCE FOLLOWED THROUGH THE ENTIRE LONG TERM PERIOD EXCEPT FOR SOME SMALL TWEAKS NEEDED TO DAILY HIGH AND LOW TEMPERATURES TO ACCOUNT FOR LOCAL CLIMATOLOGY. && .AVIATION /16Z SATURDAY THROUGH WEDNESDAY/... SCATTERED TO NUMEROUS SHRA/TSRA ARE ANTICIPATED TODAY... TONIGHT...AND SUNDAY PER DEEP MOIST AIR MASS THAT RESIDES OVER THE APPALACHIANS. AREAS OF MVFR ARE LIKELY WITH LOCAL IFR. A COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY. NUMEROUS SHOWERS AND TSTMS ARE EXPECTED AHEAD OF THE FRONT...ENDING WITH ITS PASSAGE LATE IN THE DAY SUNDAY. THE COLD FRONT IS FORECAST TO BE RATHER ROBUST...MORE TYPICAL OF A FALL FRONT WITH A DISTINCT WIND SHIFT AND INCREASE IN WIND SPEED FROM THE NORTHWEST BEHIND THE FRONT SUNDAY. NORTHWEST WINDS OF 20 TO 25 KTS ARE PROGGED AT 5KFT AGL SUNDAY NIGHT AND MONDAY. THIS SHOULD RESULT IN SOME SFC GUSTS OF UP TO 25 KTS...ESPECIALLY NEAR THE MTNS. UPSLOPE MVFR CIGS MAY HOLD IN THE MTNS THROUGH MONDAY NIGHT...THEN HIGH PRESSURE SHOULD BUILD IN FROM THE WEST...BRINGING A RETURN OF WIDESPREAD VFR FROM TUESDAY INTO WEDNESDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ NEAR TERM...JJ/PM SHORT TERM...NF LONG TERM...WERT AVIATION...PM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 443 AM EDT SAT AUG 13 2011 NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-141000- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND- GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER- 443 AM EDT SAT AUG 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A SOUTHEAST TO SOUTH FLOW OFF THE ATLANTIC WILL BRING INCREASING MOISTURE INTO THE AREA TODAY. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED...AND ANY THUNDERSTORM WILL BRING HEAVY DOWNPOURS. LATER TONIGHT INTO SUNDAY...AN UNSEASONABLY STRONG COLD FRONT WILL APPROACH OUR REGION...TRIGGERING MORE WIDESPREAD SHOWERS AND THUNDERSTORMS. PROLONGED PERIODS OF HEAVY RAIN WILL BE POSSIBLE...WHICH MAY LEAD TO LOCALIZED FLASH FLOODING. A FEW OF THE STORMS THIS AFTERNOON AND EVENING MAY BECOME STRONG ENOUGH TO PRODUCE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A STRONG COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY. WIDESPREAD SHOWERS AND THUNDERSTORMS MAY PRODUCE AREAS OF LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-VAZ043>047-058-059-141000- STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE- 443 AM EDT SAT AUG 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A SOUTHEAST TO SOUTH FLOW OFF THE ATLANTIC WILL BRING INCREASING MOISTURE INTO THE AREA TODAY. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED...AND ANY THUNDERSTORM WILL BRING HEAVY DOWNPOURS. LATER TONIGHT INTO SUNDAY...AN UNSEASONABLY STRONG COLD FRONT WILL APPROACH OUR REGION...TRIGGERING MORE WIDESPREAD SHOWERS AND THUNDERSTORMS. PROLONGED PERIODS OF HEAVY RAIN WILL BE POSSIBLE...WHICH MAY LEAD TO LOCALIZED FLASH FLOODING. A FEW OF THE STORMS THIS AFTERNOON AND EVENING MAY BECOME STRONG ENOUGH TO PRODUCE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A STRONG COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY. WIDESPREAD SHOWERS AND THUNDERSTORMS MAY PRODUCE AREAS OF LOCALLY HEAVY RAINFALL. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. SOME OF THE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE DAMAGING WINDS OR LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
913 AM EDT SAT AUG 13 2011
VAZ058-131400-
HALIFAX VA-
913 AM EDT SAT AUG 13 2011
...A STRONG THUNDERSTORM WILL AFFECT HALIFAX COUNTY...
AT 900 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
SOUTH BOSTON...NEAR THE VIRGINIA...NORTH CAROLINA BORDER...MOVING
NORTHEAST AT 15 MPH.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
RADAR ESTIMATES THAT 2 INCHES OF RAIN HAS ALREADY FALLEN NEAR THE
VIRGINIA...NORTH CAROLINA BORDER. RAPID STREAM RISES ARE LIKELY
ALONG POWELLS CREEK...AND COLEMAN CREEK.
OCCASIONAL CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS STORM.
THIS STORM WILL BE NEAR CLUSTER SPRINGS AND VIRGILINA AROUND 930
AM...SOUTH BOSTON AROUND 950 AM AND SCOTTSBURG AROUND 1000 AM...THEN
CROSSING THE KERR RESERVOIR AND STAUNTON RIVER STATE PARK BETWEEN
1000 AM AND 1100 AM.
IF YOU ARE OUT ON THE WATER GET BACK TO LAND AND FIND A SAFE
BUILDING OR SAFE VEHICLE.
LAT...LON 3663 7858 3669 7865 3669 7867 3665 7870
3654 7872 3653 7875 3653 7912 3655 7913
3691 7874 3681 7867 3680 7868 3676 7867
3674 7869 3663 7855
PEMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1152 AM EDT SAT AUG 13 2011
VAZ046-047-131645-
APPOMATTOX VA-BUCKINGHAM VA-
1152 AM EDT SAT AUG 13 2011
...HEAVY RAIN WILL AFFECT PARTS OF APPOMATTOX AND BUCKINGHAM
COUNTIES...
AT 1140 AM EDT...A LINE OF SLOW MOVING SHOWERS...WITH EMBEDDED
THUNDERSTORMS...EXTENDED FROM BUCKINGHAM TO APPOMATTOX. DUE TO THE
SLOW MOVEMENT...IT IS POSSIBLE THAT UPWARDS OF 3 INCHES OF RAIN
MAY OCCUR IF THE RAIN CONTINUES.
THE VERY HEAVY RAIN WILL LIKELY CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
LAT...LON 3756 7829 3722 7885 3730 7895 3733 7896
3777 7855 3776 7851 3779 7850 3774 7842
3774 7836 3772 7835 3769 7824 3764 7824
PEMThe Roanoke radar (KFCX), 71 km away, was scanning. The volume nearest the first event began at 17:41 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Hail reported in downtown Fries.
Heavy rains of 3 to 5 inches in several hours caused road closures in several locations. The Beford Cooperative obsever had 4.77 inches ending at 8 AM on the 14th. Roads close due to flooding included Highway 43 from Fancy Farm Road north Peaks of Otter; the intersection of Forbes Mill road and Jopling Road; intersection of Woods Road and Peaks Road and the intersection of Glass Hill Road and Otterville Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341389, 341394.